The diet pill Fen Phen was popular in the 1990s, but was pulled from the U.S. market in 1997 after it was linked to Primary Pulmonary Hypertension (PPH) and heart valve damage — diseases that are permanent and can lead to death. Sometimes, people who took diet pills in the 1990s were not diagnosed with PPH until recently.
What is Fen Phen?
Fen Phen is a diet pill medication that was used by millions of Americans in the mid-1990s to lose weight quickly and effectively. Unfortunately, very few people actually lost weight while taking the medication, and many people suffered permanent damage to the heart and lungs.
The pill is a combination of two drugs: fenfluramine (“Fen”) and phentermine (“Phen”). The first drug caused a person’s brain to release serotonin, which is a chemical in the brain that makes people feel good, reducing the desire to eat, but also makes people feel sleepy. The second drug was a mild stimulant, which counter-acted the sleepy side effects of the first drug.
Versions of this drug combination were marketed under three names: Fen Phen, Redux, and Pondimin. The drug company promoting the pills spent more than $52 million advertising their products as a safe, effective, quick was to lose weight. Almost overnight, the drugs rocketed to blockbuster status — in 1996, sales exceeded $300 million, and more than 18 million prescriptions were filled.
The fast success was met with an equally fast crash, as doctors began treating a wave of people suffering from abnormal heart valve damage and Primary Pulmonary Hypertension (PPH). Dr. Heidi Connolly of the Mayo Clinic published an article in the New England Journal of Medicine which described her treatment of 24 people with unusual heart valve damage — all had been taking Fen Phen diet pills. The U.S. Food and Drug Administration received 75 injury reports linked to diet pills, and they to removed the products from the U.S. market.
On September 15, 1997, the diet pills were pulled off the shelves, but a lot of damage had already been done. Millions of people had been taking the pills, some for several years. Doctors found that even some people who had only taken the pills for a month had heart injuries.
What is Primary Pulmonary Hypertension (PPH)?
Primary Pulmonary Hypertension (PPH) (also known as Pulmonary Arterial Hypertension) is a disorder affecting the heart and lungs. It is caused when the small arteries that connect the heart and lungs become narrowed. Two major problems occur: the heart must work harder to force blood through the narrow opening, and the pressure increases in the lungs over time. Though treatments are improving, it is an incurable disorder, and often worsens over time. In severe cases, it can cause lifelong debilitation and death.
Your doctor can diagnose PPH and heart valve damage with several tests. The first indication may be a “heart murmur,” which is an abnormal sound that a doctor hears with a stethoscope when he or she listens to you heart. Your doctor can also use an X-ray, Echocardiogram (ECG), or other tests to determine whether your heart is working too hard. If PPH is left untreated, it can lead to heart failure and other serious complications.
What are the Symptoms of Primary Pulmonary Hypertension (PPH)?
Initially, the symptoms of PPH include shortness of breath, chest pain, weakness, unexplained fatigue, dizziness, and occasional fainting. These may be signs that your heart cannot pump enough blood into your lungs, and your body is slightly oxygen-deprived. Other signs can include bluish color in the nail beds, skin, or lips. Sometimes, these symptoms get worse over time.
Fen Phen, Redux, and Pondimin may have caused damage to the vessels in your lungs, or a heart valve. Because the heart must work very hard to force blood through a narrowed vessel, over time, the heart may enlarge. This can lead to the heart muscle stiffening, weakening, and failing over time.
Injuries Linked to Fen Phen
- Primary Pulmonary Hypertension (PPH)
- Pulmonary Arterial Hypertension (PAH)
- Heart valve damage
- Leaky heart valve
- Irregular heartbeat
- Heart murmur
- Damage to blood vessels in the lungs
- Heart failure